A case of occupational hypersensitivity pneumonitis associated with trichloroethylene

Young Jae Kim, Eu Dong Hwang, Ah Young Leem, Beo Deul Kang, Soo Yun Chang, Ho Keun Kim, In Kyu Park, Song Yee Kim, Eun Young Kim, Ji Ye Jung, youngae kang, Moo Suk Park, Young Sam Kim, Se Kyu Kim, Joon Chang, Kyung Soo Chung

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Trichloroethylene (TCE) is a toxic chemical commonly used as a degreasing agent, and it is usually found in a colorless or blue liquid form. TCE has a sweet, chloroform-like odor, and this volatile chlorinated organic chemical can cause toxic hepatitis, neurophysiological disorders, skin disorders, and hypersensitivity syndromes. However, the hypersensitivity pneumonitis (HP) attributed to TCE has rarely been reported. We hereby describe a case of HP associated with TCE in a 29-year-old man who was employed as a lead welder at a computer repair center. He was installing the capacitors on computer chip boards and had been wiped down with TCE. He was admitted to our hospital with complaints of dry coughs, night sweats, and weight losses for the past two months. HP due to TCE exposure was being suspected due to his occupational history, and the results of a video-associated thoracoscopic biopsy confirmed the suspicions. Symptoms have resolved after the steroid pulse therapy and his occupational change. TCE should be taken into consideration as a potential trigger of HP. Early recognition and avoidance of the TCE exposure in the future is important for the treatment of TCE induced HP.

Original languageEnglish
Pages (from-to)75-79
Number of pages5
JournalTuberculosis and Respiratory Diseases
Volume76
Issue number2
DOIs
Publication statusPublished - 2014 Jan 1

Fingerprint

Extrinsic Allergic Alveolitis
Trichloroethylene
Organic Chemicals
Chemical and Drug Induced Liver Injury
Sweat
Occupational Therapy
Poisons
Chloroform
Cough
Weight Loss
Hypersensitivity
Steroids
Biopsy
Skin

All Science Journal Classification (ASJC) codes

  • Pulmonary and Respiratory Medicine
  • Infectious Diseases

Cite this

Kim, Y. J., Hwang, E. D., Leem, A. Y., Kang, B. D., Chang, S. Y., Kim, H. K., ... Chung, K. S. (2014). A case of occupational hypersensitivity pneumonitis associated with trichloroethylene. Tuberculosis and Respiratory Diseases, 76(2), 75-79. https://doi.org/10.4046/trd.2014.76.2.75
Kim, Young Jae ; Hwang, Eu Dong ; Leem, Ah Young ; Kang, Beo Deul ; Chang, Soo Yun ; Kim, Ho Keun ; Park, In Kyu ; Kim, Song Yee ; Kim, Eun Young ; Jung, Ji Ye ; kang, youngae ; Park, Moo Suk ; Kim, Young Sam ; Kim, Se Kyu ; Chang, Joon ; Chung, Kyung Soo. / A case of occupational hypersensitivity pneumonitis associated with trichloroethylene. In: Tuberculosis and Respiratory Diseases. 2014 ; Vol. 76, No. 2. pp. 75-79.
@article{a3254cd778bc4baea197319d0d3acc2c,
title = "A case of occupational hypersensitivity pneumonitis associated with trichloroethylene",
abstract = "Trichloroethylene (TCE) is a toxic chemical commonly used as a degreasing agent, and it is usually found in a colorless or blue liquid form. TCE has a sweet, chloroform-like odor, and this volatile chlorinated organic chemical can cause toxic hepatitis, neurophysiological disorders, skin disorders, and hypersensitivity syndromes. However, the hypersensitivity pneumonitis (HP) attributed to TCE has rarely been reported. We hereby describe a case of HP associated with TCE in a 29-year-old man who was employed as a lead welder at a computer repair center. He was installing the capacitors on computer chip boards and had been wiped down with TCE. He was admitted to our hospital with complaints of dry coughs, night sweats, and weight losses for the past two months. HP due to TCE exposure was being suspected due to his occupational history, and the results of a video-associated thoracoscopic biopsy confirmed the suspicions. Symptoms have resolved after the steroid pulse therapy and his occupational change. TCE should be taken into consideration as a potential trigger of HP. Early recognition and avoidance of the TCE exposure in the future is important for the treatment of TCE induced HP.",
author = "Kim, {Young Jae} and Hwang, {Eu Dong} and Leem, {Ah Young} and Kang, {Beo Deul} and Chang, {Soo Yun} and Kim, {Ho Keun} and Park, {In Kyu} and Kim, {Song Yee} and Kim, {Eun Young} and Jung, {Ji Ye} and youngae kang and Park, {Moo Suk} and Kim, {Young Sam} and Kim, {Se Kyu} and Joon Chang and Chung, {Kyung Soo}",
year = "2014",
month = "1",
day = "1",
doi = "10.4046/trd.2014.76.2.75",
language = "English",
volume = "76",
pages = "75--79",
journal = "Tuberculosis and Respiratory Diseases",
issn = "1738-3536",
publisher = "The Korean Academy of Tuberculosis and Respiratory Diseases",
number = "2",

}

Kim, YJ, Hwang, ED, Leem, AY, Kang, BD, Chang, SY, Kim, HK, Park, IK, Kim, SY, Kim, EY, Jung, JY, kang, Y, Park, MS, Kim, YS, Kim, SK, Chang, J & Chung, KS 2014, 'A case of occupational hypersensitivity pneumonitis associated with trichloroethylene', Tuberculosis and Respiratory Diseases, vol. 76, no. 2, pp. 75-79. https://doi.org/10.4046/trd.2014.76.2.75

A case of occupational hypersensitivity pneumonitis associated with trichloroethylene. / Kim, Young Jae; Hwang, Eu Dong; Leem, Ah Young; Kang, Beo Deul; Chang, Soo Yun; Kim, Ho Keun; Park, In Kyu; Kim, Song Yee; Kim, Eun Young; Jung, Ji Ye; kang, youngae; Park, Moo Suk; Kim, Young Sam; Kim, Se Kyu; Chang, Joon; Chung, Kyung Soo.

In: Tuberculosis and Respiratory Diseases, Vol. 76, No. 2, 01.01.2014, p. 75-79.

Research output: Contribution to journalArticle

TY - JOUR

T1 - A case of occupational hypersensitivity pneumonitis associated with trichloroethylene

AU - Kim, Young Jae

AU - Hwang, Eu Dong

AU - Leem, Ah Young

AU - Kang, Beo Deul

AU - Chang, Soo Yun

AU - Kim, Ho Keun

AU - Park, In Kyu

AU - Kim, Song Yee

AU - Kim, Eun Young

AU - Jung, Ji Ye

AU - kang, youngae

AU - Park, Moo Suk

AU - Kim, Young Sam

AU - Kim, Se Kyu

AU - Chang, Joon

AU - Chung, Kyung Soo

PY - 2014/1/1

Y1 - 2014/1/1

N2 - Trichloroethylene (TCE) is a toxic chemical commonly used as a degreasing agent, and it is usually found in a colorless or blue liquid form. TCE has a sweet, chloroform-like odor, and this volatile chlorinated organic chemical can cause toxic hepatitis, neurophysiological disorders, skin disorders, and hypersensitivity syndromes. However, the hypersensitivity pneumonitis (HP) attributed to TCE has rarely been reported. We hereby describe a case of HP associated with TCE in a 29-year-old man who was employed as a lead welder at a computer repair center. He was installing the capacitors on computer chip boards and had been wiped down with TCE. He was admitted to our hospital with complaints of dry coughs, night sweats, and weight losses for the past two months. HP due to TCE exposure was being suspected due to his occupational history, and the results of a video-associated thoracoscopic biopsy confirmed the suspicions. Symptoms have resolved after the steroid pulse therapy and his occupational change. TCE should be taken into consideration as a potential trigger of HP. Early recognition and avoidance of the TCE exposure in the future is important for the treatment of TCE induced HP.

AB - Trichloroethylene (TCE) is a toxic chemical commonly used as a degreasing agent, and it is usually found in a colorless or blue liquid form. TCE has a sweet, chloroform-like odor, and this volatile chlorinated organic chemical can cause toxic hepatitis, neurophysiological disorders, skin disorders, and hypersensitivity syndromes. However, the hypersensitivity pneumonitis (HP) attributed to TCE has rarely been reported. We hereby describe a case of HP associated with TCE in a 29-year-old man who was employed as a lead welder at a computer repair center. He was installing the capacitors on computer chip boards and had been wiped down with TCE. He was admitted to our hospital with complaints of dry coughs, night sweats, and weight losses for the past two months. HP due to TCE exposure was being suspected due to his occupational history, and the results of a video-associated thoracoscopic biopsy confirmed the suspicions. Symptoms have resolved after the steroid pulse therapy and his occupational change. TCE should be taken into consideration as a potential trigger of HP. Early recognition and avoidance of the TCE exposure in the future is important for the treatment of TCE induced HP.

UR - http://www.scopus.com/inward/record.url?scp=84897839356&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84897839356&partnerID=8YFLogxK

U2 - 10.4046/trd.2014.76.2.75

DO - 10.4046/trd.2014.76.2.75

M3 - Article

VL - 76

SP - 75

EP - 79

JO - Tuberculosis and Respiratory Diseases

JF - Tuberculosis and Respiratory Diseases

SN - 1738-3536

IS - 2

ER -